Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS North Platte, NE

June 1, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 1, 2018, 8:17 PM CDT for Custer County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Jun 1, 2018, 9:00 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:17 PM CDTHAIL 13 S Sargent, NE
Jun 1, 8:40 PM CDTHAIL 1.253 Wnw Berwyn, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS53 KLBF 020117
SVRLBF
NEC041-020200-
/O.NEW.KLBF.SV.W.0107.180602T0117Z-180602T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
817 PM CDT FRI JUN 1 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Custer County in central Nebraska...

* Until 900 PM CDT.

* At 816 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Sargent to 7 miles north of
  Oconto, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Broken Bow, Sargent, Ansley, Mason City, Comstock, Berwyn,
  Weissert, Westerville, Round Valley, Arcadia Diversion Dam State
  Wildlife Management Area, Gavin Siding, Wescott, Big Oak Canyon and
  Divide Hill.

This includes the following highways...
 Highway 183 between mile markers 82 and 121.
 Highway 2 between mile markers 275 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4123 9983 4140 9973 4174 9939 4174 9922
      4116 9921
TIME...MOT...LOC 0116Z 251DEG 24KT 4170 9925 4126 9976 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
689 
WWUS53 KLBF 020144
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
844 PM CDT FRI JUN 1 2018

NEC041-020200-
/O.CON.KLBF.SV.W.0107.000000T0000Z-180602T0200Z/
Custer NE-
844 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN CUSTER COUNTY...

At 844 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Burwell to 9 miles southwest of
Berwyn, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sargent, Ansley, Mason City, Comstock, Berwyn, Weissert, Westerville,
Big Oak Canyon, Arcadia Diversion Dam State Wildlife Management Area,
Gavin Siding and Wescott.

This includes the following highways...
 Highway 183 between mile markers 82 and 116.
 Highway 2 between mile markers 281 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4123 9983 4138 9962 4174 9929 4174 9922
      4116 9921
TIME...MOT...LOC 0144Z 258DEG 17KT 4170 9922 4123 9960 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:30 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 1, 6:30 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
630 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM CDT Fri Jun 1 2018

Tonight and Saturday.

This evening's severe weather threat remains the primary forecast
focus.  Extreme wind, large hail and a few tornadoes are possible
generally along and east of Highway 83 line from North Platte to
Valentine, though the greatest risk of severe weather is forecast
across north central Nebraska.

The amplified upper ridge centered over the Central CONUS will break
down to the east this afternoon and evening as a significant trough
advances across the Northern Rockies.  At the surface a cold front
was analyzed over the western Panhandle north to a deepening
surface low centered near the Black Hills.  Southeasterly winds have
transported juicy dew points well into the upper 60s across much of
the forecast area.  The 18z observation from KLBF showed a TD of
73F.  With highs in the mid 80s, convective energy is already
exceeding 3000 J/KG and expected to reach upwards to 4k J/KG in some
areas. Strong diabatic heating will erode the remaining CIN with
initial convective storms expected shortly after 20z this afternoon
across northern Nebraska. Supercells are expected early in the
evolution which may include tornadic supercells that interact with
any lingering boundary.  At this point, the warm front appears
largely north of the area, but hand analysis indicates several weak
wind shift/boundaries which will need to be watched.  Given the
strongly unstable atmosphere, large hail is expected, some of which
may be as large as baseballs. The storms will quickly congeal and
build south as a low level jet strengthens.  The complex will
transition to an extreme wind threat capable of hurricane force
winds.

The speed of the complex will largely limit the flood potential, but
PWATS are running 90Th percentile for climatological records, so
locally heavy rain would be possible if training were to occur.  The
most likely location of training would be on the southern end of the
line with the interaction of the LLJ. Because several models are
showing some up growth to the south, we expanded out POP coverage
to include Lincoln county, but at that on 30% chance.

Cooler and quite breezy conditions are expected Saturday behind the
cold front.  Could see some gusts from the northwest nearing 30 mph
at times. Otherwise much drier air moving in with dew points falling
into the mid 30s and 40s. Highs in the mid to upper 70s are expected
under sunny skies.

.LONG TERM...(Saturday night through Friday)
Issued at 145 PM CDT Fri Jun 1 2018

Abbreviated due to expected severe weather threat.  Upper level
ridging will expand across the plains next week.  Dry and warm
conditions will prevail, though sufficient instability in the
troposphere will provide for at least an isolated risk of
thunderstorms when disturbances rotate through.  Sunday night
through Monday appears to bring a disturbance to our south with the
next Tuesday afternoon/evening and Wednesday into Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 624 PM CDT Fri Jun 1 2018

Visual Flight Rules outside convective complex across north
central Nebraska in advance of the dryline. Short term model
solutions close where ongoing convection east of a line from
Springview, Atkinsons, Anselmo and Callaway will be the focus
and should move east possibly by 8 pm CDT. Moisture is limited
further west where dewpoints are now in the 30s. Questionable how
much additional convection may develop in the west once the
convection moves out of Central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Keck
Hazardous weather outlook, Jun 1, 6:16 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
616 PM CDT Fri Jun 1 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-022330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
616 PM CDT Fri Jun 1 2018 /516 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are expected through 10 pm CDT for north
central Nebraska east of a line from Johnstown to Callaway. The hazards
include large hail in excess of 2 inches and damaging winds to 75
mph or higher with tornadoes possible.

Additional strong thunderstorm development is possible further west
to Highway 83 from Valentine to Maywood, where the severe threat
cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Beyond tonight the severe threat is low through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested across north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Keck

In the hours before

Special weather statement, Jun 1, 7:45 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT FRI JUN 1 2018

NEZ071-020130-
Frontier NE-
745 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 830
PM CDT...

At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockville to near Medicine Creek
Reservoir State Recreation Area. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Nebraska.

LAT...LON 4036 10037 4063 10043 4070 10021 4070 9998
      4044 9998 4044 10009 4041 10010
TIME...MOT...LOC 0044Z 249DEG 29KT 4058 10034 4046 10031

CDC
Special weather statement, Jun 1, 7:47 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
747 PM CDT FRI JUN 1 2018

NEZ038-020130-
Custer NE-
747 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 21 miles southwest of Broken Bow, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Callaway, Lodi and Pressey State Wildlife Management
Area.

This includes Highway 2 between mile markers 275 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4116 10005 4125 10009 4145 9963 4120 9946
TIME...MOT...LOC 0047Z 249DEG 29KT 4124 9998

CDC
Local storm report, Jun 1, 7:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 W CHAMBERS            42.21N 98.77W
06/01/2018  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

&&

JURGENSEN
Special weather statement, Jun 1, 8:03 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
803 PM CDT FRI JUN 1 2018

NEZ038-020145-
Custer NE-
803 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sargent, or 11 miles south of Taylor, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sargent, Big Oak Canyon and Divide Hill.

This includes Highway 183 between mile markers 109 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4153 9946 4159 9951 4174 9939 4174 9921
      4159 9921
TIME...MOT...LOC 0103Z 241DEG 28KT 4161 9942

CDC
Local storm report, Jun 1, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 N ATKINSON            42.58N 98.98W
06/01/2018                   HOLT               NE   BROADCAST MEDIA

            IRRIGATION PIVOT FLIPPED AND POWER LINES DOWN ACROSS HWY
            11 AT 880TH ROAD. REPORT RELAYED FROM BROADCAST MEDIA.

&&

JURGENSEN
Local storm report, Jun 1, 8:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             4 SW ROSE               42.13N 99.58W
06/01/2018  E1.00 INCH       ROCK               NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jun 1, 7:40 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock35 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler61 min
Jun 1, 7:45 PM CDTSpecial Weather StatementLBFFrontier45 min
Jun 1, 7:47 PM CDTSpecial Weather StatementLBFCuster43 min
Jun 1, 7:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
Jun 1, 8:03 PM CDTSpecial Weather StatementLBFLoup42 min
Jun 1, 8:34 PM CDTSpecial Weather StatementLBFCuster26 min
Jun 1, 8:34 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler26 min
Jun 1, 8:43 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Holt, Loup, Wheeler62 min
Jun 1, 8:47 PM CDTSevere Thunderstorm WarningLBFCuster13 min
Jun 1, 8:55 PM CDTSevere Thunderstorm WarningLBFCuster65 min
Jun 1, 11:34 PM CDTSpecial Weather StatementLBFFrontier26 min
Jun 1, 11:48 PM CDTSpecial Weather StatementLBFCuster42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.